I've been so confused for the last year. In April of last year I took Chantix to quit smoking, had 2 vivid halucinations upon falling asleep. I only took it for 2 weeks. I'm now 49 year old female going through perimenoupause. So I was experiencing some insomnia and I was told by my GP that I was a little iron and B12 deficient. I went to an herbal store and asked what I could do. They gave me some NAKA for hot flashes and vitamins. I also got some MACA powder. So I took these remedies and I started feeling great, only problem was I realized that I was acting strange. Manic symptoms: feeling invincible, overspending, extremely high sex drive and not sleeping more then 3 to 4 hours, also I started to realized that this wasn't me. I immediately stopped taking everything after 2 months and I slowly fell into depression over the next month. I couldn't sleep and I had this severe hyperarousal sensation in my head upon early waking. Other symptoms were loss of focus during gatherings and loss of concentration, memory lapses and severe depression and loss of appetite. I was severely ill and ended up in ER by the end of the second month. The put me on Seroquel which only helped with sleep a little too well and the rest of my days I was like a zombie. Took this stuff for 2 months, then was finally switched to Lorazepam and Paxil. Nothing seemed to work especially with the strange sensation in my head. Next they tried Remeron and Lorazepam. I could tolerate the Remeron, but they switched me to Clonazepam because of this weird sensation in my head. I took the Remeron for almost 7-8 months and then it just stopped working and I always felt flat emotions and depersonalization or things just didn't seem real. Another med change to Wellbutrin and clonazepam still for sleep and head sensation. Wellbutrin made me feel agitated but did nothing for lifting my mood. So after two months I stopped the Wellbutrin and continue to take the clonazepam because nothing else seems to help with my severe insomnia and head sensation. I've seen a neurologist and had an MRI that came back normal. I've been to a Women's Health Clinic thinking this might be hormonally related and they were not much help either. I don't know if I'm bipolar or just depressed. I've been undiagnosed for over a year and yet I haven't had another manic episode since. I just feel depressed, can't sleep very well without clonazepam and don't know what to make of this sensation/ache in my head.
To summarize your story, you took Chantix to quit smoking and in the short time you took it you had 2 vivid hallucinations upon falling asleep (which by the way is apparently a common side effect of Chantix). You then took some natural herbal remedies for menopause symptoms and felt great, but then felt too great and realized you were having symptoms of mania. And then doctors proceeded to try all sorts of psychiatric meds on you (at least 5 by your report), with little to no apparent benefits, and often with negative side effects.
This is unfortunately another variation of a theme I see in a large percentage of people who develop bipolar symptoms.
A quick review of the news on Chantix shows lots of horrifying tales of depression, suicidal thoughts, and terrifying hallucinations.
I found this article in NYMag.com (http://nymag.com/news/features/43892/index2.html), which gives a detailed account of one woman's shattering experience with Chantix. In the article, they point out that during the drug study done on Chantix, they excluded anybody with any risk factors including depression or panic disorder (making the results biased and meaningless). And they do not mention these exclusions in the drug information sheet.
The symptoms you describe all fit with bipolar disorder. But what few mental health professionals ever look at is WHY. Most people first develop bipolar symptoms in their late teens or early 20's. You would be considered "Late Onset" which is to my mind, just a convenient way of saying that something triggered these symptoms in you suddenly.
A high percentage of people diagnosed with depression will eventually be diagnosed with bipolar disorder. And many of those people will receive that bipolar diagnosis after being treated with antidepressants or other drugs for their depressive symptoms. There is a definite relationship between depression and bipolar disorder. When I see a client who feels agitated when they take an antidepressant (like Wellbutrin), it is a big red flag for mania risk.
My suggestion is to see a naturopath or other holistically oriented physician and work on restoring your brain's natural balance. I also highly recommend that you read the book "Anatomy of an Epidemic" which documents the dilemma you now find yourself in.
Don't give up. There are lots of options for getting healthy.
Ben Schwarcz, MFT